Mississippi, 2009

Flash Flood in Mississippi, February 27, 2009

February 27, 2009 · NWS MEG · 1 event in 1 county or zone

A cold front moved through the North Mississippi during the day on February 27th, 2009. Heavy rain associated with the front produced flash flooding over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the North Mississippi during the day on February 27th, 2009. Heavy rain associated with the front produced flash flooding over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 27, 6:03 AM CST, 57 minutes earlier.

Area forecast discussion, Feb 27, 6:03 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
603 AM CST FRI FEB 27 2009

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 338 AM CST FRI FEB 27 2009/

DISCUSSION...

A STRONG COLD FRONT EXTENDS FROM MICHIGAN TO THE MISSOURI BOOTHEEL
TO NORTH TEXAS. SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE
MIDSOUTH THIS MORNING ALONG AND AHEAD OF THE COLD FRONT. AN
AREA OF LOW PRESSURE WAS LOCATED IN CENTRAL TEXAS ALONG THE COLD FRONT.

AN ACTIVE WEATHER PATTERN IN PROGRESS MAKING THE NEXT THREE DAYS
VERY INTERESTING. THE COLD FRONT WILL PROGRESS SOUTHEAST TODAY
WITH THE HEAVIEST RAINFALL OCCURRING OVER NORTH MISSISSIPPI AND
SOME COUNTIES IN WEST TENNESSEE. THE FRONT WILL STALL OVER N CNTRL
MS LATE THIS AFTERNOON. THE AFOREMENTIONED SURFACE LOW OVER TEXAS
WILL DEVELOP INTO MS AND AL OVERNIGHT. EXPECT ISENTROPIC LIFT TO
PRODUCE LOCALLY HEAVY RAINFALL OVER N MS OVERNIGHT BEFORE MOVING EAST.

FOCUS SHIFTS BACK WEST WHERE A STRONG SHORTWAVE...ACTUALLY A
CLOSED LOW...TRANSLATES THROUGH THE CENTRAL PLAINS FRIDAY NIGHT.
THIS WILL PRODUCE SOME WINTRY PRECIP FOR MUCH OF THE MIDSOUTH ON
SATURDAY. MODELS ARE IN EXCELLENT AGREEMENT AND FORECAST SOUNDINGS
SHOW RAIN TRANSITIONING TO SNOW AROUND NOON. THE TRACK OF THE
CLOSED UPPER LOW HANDLED BY THE GFS...NAM AND ECMWF WILL BE WELL
WEST AND SOUTH OF THE FORECAST AREA. THIS PUTS THE MIDSOUTH IN A
PRIME AREA FOR SNOWFALL. AT THIS TIME...BEST GUESS WOULD BE UP TO
TWO INCHES OF SNOW ACCUMULATIONS ACROSS PARTS OF THE FORECAST
AREA. THIS HINGES ON THE EXACT TRACK OF THE UPPER LOW...SO
SOMETHING TO WATCH IN THE NEAR FUTURE.

SNOW SHOULD END EARLY SUNDAY OVER N MS. HIGH PRESSURE WILL BUILD
INTO THE AREA SUNDAY. MAX TEMPERATURES WILL ONLY REACH THE LOWER
TO MID 40S...SO THE COLD AIR WILL BE AROUND THROUGH THE WHOLE
WEEKEND REMINDING US THAT IT IS STILL WINTER. HOWEVER TEMPERATURES
WILL BEGIN TO MODERATE BACK TO NEAR NORMAL BY TUESDAY.

AC

&&

.AVIATION...

12Z TAF CYCLE

COLD FRONT AS OF 12Z TAF ISSUANCE WAS LOCATED FROM HUNTINGDON
TENNESSEE BACK THROUGH MEMPHIS AND INTO SOUTHEAST ARKANSAS AND
WILL CONTINUE TO PUSH SOUTHEAST INTO CENTRAL MISSISSIPPI AND STALL
OUT THIS AFTERNOON. KEPT MEM/MKL/JBR DRY BUT STILL HAVE MENTION OF
VCSH/VCTS IN FOR TUP NEAR STALLED OUT FRONT. IFR/MVFR CONDITIONS
EXPECTED TO RETURN TO MVFR/VFR CONDITIONS BY THIS AFTERNOON. RAIN
CHANCES EXPECTED TO RETURN TO ALL TAF SITES MAINLY AFTER 03-06Z AS
DEVELOPING SURFACE LOW MOVES INTO MISSISSIPPI TONIGHT AND
RESULTING IN A RETURN OF IFR/MVFR CONDITIONS WITH NORTH WINDS
AVERAGING AROUND 10-12 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  40  41  29 /  80 100  70  60
MKL  61  38  41  27 /  80 100  70  60
JBR  53  35  38  27 /  30  50  80  50
TUP  65  44  48  31 / 100 100  70  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 27, 3:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
354 AM CST FRI FEB 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
354 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT ESPECIALLY OVER NORTH
MISSISSIPPI. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE AND COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL MOVE INTO THE MIDSOUTH SATURDAY. RAIN WILL
LIKELY CHANGE TO SNOW DURING THE AFTERNOON AND CONTINUE INTO
SATURDAY NIGHT. SOME SNOW ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 27, 1:29 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 AM CST FRI FEB 27 2009

MOZ115-TNZ001-002-270800-
PEMISCOT MO-LAKE TN-OBION TN-
129 AM CST FRI FEB 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 45 MPH WINDS WAS
LOCATED FROM 10 MILES NORTH OF TIPTONVILLE TO 5 MILES SOUTHWEST OF
WARDELL AT 128 AM CST...MOVING EAST AT 42 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR REELFOOT LAKE STATE PARK AND UNION CITY...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200
AM CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Columbus AFB radar (KGWX), 92 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
February 27, 7:00 AM CST to 9:30 AM CST
Where
Calhoun County, Pittsboro to 1.47 mi WSW of Derma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.930, -89.330

Heavy rain produced flash flooding outside of Pittsboro. Water covered Highway 9 between Pittsboro and Calhoun City as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155392.